Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 154, NWS Twin Cities, MN

August 5, 2019McLeod County, Renville County, Sibley County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 5, 2019, 11:29 AM CDT for McLeod County, Renville County, Sibley County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2019, 11:29 AM CDT (16:29 UTC)
Expired
Aug 5, 2019, 12:00 PM CDT
In force
31 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties McLeod County, MN, Renville County, MN, Sibley County, MN

The radar

The Minneapolis radar (KMPX), 66 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 6:50 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

301 
WUUS53 KMPX 051629
SVRMPX
MNC085-129-143-051700-
/O.NEW.KMPX.SV.W.0154.190805T1629Z-190805T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1129 AM CDT Mon Aug 5 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sibley County in central Minnesota...
  Southern McLeod County in central Minnesota...
  East central Renville County in central Minnesota...

* Until noon CDT.

* At 1129 AM CDT, a severe thunderstorm was located near Brownton, or
  11 miles south of Hutchinson, moving east at 30 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Glencoe, Brownton, Stewart, Sumter, New Auburn, Biscay, Fernando
  and Lake Marion Regional Park.

This includes U.S. Highway 212 between mile markers 99 and 120.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4464 9450 4477 9459 4487 9422 4470 9410
TIME...MOT...LOC 1629Z 251DEG 26KT 4473 9441 

HAIL...1.25IN
WIND...<50MPH
 
$$

ETA
2 follow-up statements
456 
WWUS53 KMPX 051647
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1147 AM CDT Mon Aug 5 2019

MNC129-051656-
/O.CAN.KMPX.SV.W.0154.000000T0000Z-190805T1700Z/
Renville MN-
1147 AM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RENVILLE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4465 9451 4476 9444 4487 9422 4470 9410
      4464 9450
TIME...MOT...LOC 1646Z 251DEG 26KT 4477 9424 

$$

MNC085-143-051700-
/O.CON.KMPX.SV.W.0154.000000T0000Z-190805T1700Z/
Sibley MN-McLeod MN-
1147 AM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHWESTERN SIBLEY AND SOUTHERN MCLEOD COUNTIES...

At 1146 AM CDT, a severe thunderstorm was located near Glencoe, or 10
miles southeast of Hutchinson, moving east at 30 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Glencoe, Brownton, Sumter, New Auburn, Biscay, Fernando and Lake
Marion Regional Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4465 9451 4476 9444 4487 9422 4470 9410
      4464 9450
TIME...MOT...LOC 1646Z 251DEG 26KT 4477 9424 

HAIL...1.25IN
WIND...<50MPH
 
$$

ETA
546 
WWUS53 KMPX 051654
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1154 AM CDT Mon Aug 5 2019

MNC085-143-051704-
/O.EXP.KMPX.SV.W.0154.000000T0000Z-190805T1700Z/
Sibley MN-McLeod MN-
1154 AM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SIBLEY AND
SOUTHERN MCLEOD COUNTIES WILL EXPIRE AT NOON CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4465 9451 4476 9444 4487 9422 4470 9410
      4464 9450
TIME...MOT...LOC 1654Z 251DEG 26KT 4479 9417 

$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 5:21 AM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 5, 5:21 AM CDT, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
521 AM CDT Mon Aug 5 2019

.UPDATE...For 12Z Aviation discussion below

&&

.SHORT TERM...(Today through Tuesday)
Issued at 305 AM CDT Mon Aug 5 2019

The complex of thunderstorms over eastern North Dakota is forecast
(with some amount of confidence) to hold together to reach west
central and central Minnesota this morning. While there is
uncertainty as to how robust this activity will be as it arrives
this morning, there is cause for concern with respect to the threat
for damaging winds as convection becomes more rooted in the boundary
layer with daytime heating. Diurnal heating will also likely renew
storm development along the cold front and any outflows from the
morning convection. Mid-level lapse rates are short of impressive,
but instability looks plentiful ahead of the front this afternoon,
with dewpoints in the upper 60s/low 70s and MLCAPEs of 2500+ J/KG.
Models also prog 35 knots of effective shear from south/east central
MN into west central WI during the afternoon. Hi-res models hint at
the development of an MCV as well, which would enhance the tornado
threat.

Could have some lingering storms this evening, but expect clearing
overnight, with patchy fog development possible into Tuesday
morning.

Northwest flow aloft and more shortwave energy passing overhead
could be conducive to scattered showers and thunderstorms on Tuesday-
particularly during the afternoon. Have kept most areas dry at this
point, but that may change with future forecast updates.

.LONG TERM...(Tuesday night through Sunday)
Issued at 305 AM CDT Mon Aug 5 2019

The long term has another cold front moving through the area
Wednesday, followed by cooler and drier conditions which should
last the remainder of the week.

The secondary cold front drops southeast over the area Wednesday
with some threat of strong to severe weather with models
increasing MUCAPE to at least 1500 J/kg, Shear increasing to
40-45kts as the upper trough moves in, and best LI's of around
minus 6. Mid level lapse rates around 6.5 C/km isn't particularly
unstable but may be enough for some strong wind gusts and large
hail in the afternoon. Again, the better chance of that would be
Wednesday afternoon across about the southern half of the area.

Cooler and drier air returns under high pressure for late in the
week. Afternoon highs in the 70s, overnight lows in the 50s and
dewpoints in the pleasant 50s.

Deterministic models build the western CONUS ridge into the
weekend with MN remaining on the eastern flank of the ridge. We
will become vulnerable to periodic short waves as the warmer air
tries to make a return. The better chance appears to moves in
late in the weekend(Sunday) at this point.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 522 AM CDT Mon Aug 5 2019

Showers and thunderstorms will overspread the area today. Followed
the HRRR timing the most closely, which centers the convective
threat in the 15Z-22Z time frame. Associated conditions with
showers/thunderstorms will be MVFR, but overall VFR will prevail.
Clearing skies tonight in combination with calm winds and recent
rainfall will likely lead to fog development overnight into
Tuesday morning, mainly from southern MN into west central WI.

KMSP...The window for timing of thunderstorms still looks highest
between 17Z and 21Z.

/OUTLOOK FOR KMSP/
Tue...VFR. NW wind 5-10 kts.
Wed...VFR. Chc -TSRA. W/SW wind 5-10 kts.
Thu...VFR. NW wind 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...DWE
AVIATION...LS
Hazardous weather outlook, Aug 5, 10:52 AM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1052 AM CDT Mon Aug 5 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061600-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1052 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are likely this afternoon. The
greatest threat is located south of a line from near Ladysmith
Wisconsin, to the Twin Cities and Redwood Falls. The primary
threat is damaging winds. Large hail, heavy rainfall and a couple
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional strong to severe thunderstorms are possible on
Wednesday. Damaging winds and large hail are the primary threats.

Thunderstorms are possible Saturday and Sunday. The severe
weather risk is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Special weather statement, Aug 5, 8:54 AM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
854 AM CDT Mon Aug 5 2019

MNZ045-051430-
Kanabec-
854 AM CDT Mon Aug 5 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT KANABEC COUNTY...

At 854 AM CDT, strong thunderstorms were clustered near Wahkon, or 20
miles southeast of Mille Lacs Lake, moving east at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mora, Ogilvie, Quamba, Knife Lake, Mora Airport and Warman.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4598 9306 4598 9314 4583 9314 4583 9351
      4585 9352 4598 9352 4598 9343 4615 9343
      4616 9341 4616 9306
TIME...MOT...LOC 1354Z 268DEG 38KT 4606 9349

ETA
Special weather statement, Aug 5, 9:47 AM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
947 AM CDT Mon Aug 5 2019

MNZ073-074-051530-
Brown-Redwood-
947 AM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN REDWOOD AND
NORTHWESTERN BROWN COUNTIES...

At 947 AM CDT, a strong thunderstorm was located near Lamberton, or
19 miles south of Redwood Falls, moving east at 25 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Springfield, Morgan, Lamberton, Sanborn, Clements, Evan, Wanda and
Cobden.

This includes the following highways...
 U.S. Highway 14 between mile markers 60 and 84.
 U.S. Highway 71 between mile markers 52 and 64.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4419 9514 4419 9527 4433 9534 4446 9486
      4423 9478
TIME...MOT...LOC 1447Z 253DEG 22KT 4427 9520

ETA
Special weather statement, Aug 5, 9:56 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
956 AM CDT Mon Aug 5 2019

MNZ052-053-051530-
Isanti-Chisago-
956 AM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHISAGO AND NORTH
CENTRAL ISANTI COUNTIES...

At 956 AM CDT, a strong thunderstorm was located 9 miles south of
Grasston, or 9 miles north of Cambridge, moving east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Rush City, Stanchfield, Harris, Grandy, Rush City Airport and Wild
River State Park.

This includes Interstate 35 between mile markers 152 and 162.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4571 9287 4565 9289 4556 9287 4554 9290
      4563 9326 4573 9321
TIME...MOT...LOC 1456Z 280DEG 26KT 4566 9317

ETA
Special weather statement, Aug 5, 10:31 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1031 AM CDT Mon Aug 5 2019

WIZ014-051615-
Polk-
1031 AM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL POLK COUNTY...

At 1031 AM CDT, a strong thunderstorm was located 7 miles southwest
of Trade Lake, or 21 miles southeast of Pine City, moving east at 40
mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Luck, Balsam Lake, Centuria, Milltown, Clayton, Mckinley, Wolf Creek,
Cushing, Straight Lake Wilderness State Park, Range, Joel and Wild
River State Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4557 9216 4532 9216 4550 9271 4551 9273
      4554 9272 4557 9279 4564 9275 4565 9264
TIME...MOT...LOC 1531Z 287DEG 33KT 4560 9267

ETA
Special weather statement, Aug 5, 11:04 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1104 AM CDT Mon Aug 5 2019

WIZ014-015-051645-
Polk-Barron-
1104 AM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT BARRON AND EASTERN POLK
COUNTIES...

At 1104 AM CDT, a strong thunderstorm was located near Cumberland, or
17 miles southwest of Spooner, moving east at 40 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Rice Lake, Barron, Chetek, Cumberland, Cameron, Turtle Lake, Almena,
Clayton, Dallas, Haugen, Sumner and Arland.

This includes U.S. Highway 53 between mile markers 120 and 152.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4531 9216 4571 9218 4571 9215 4564 9215
      4563 9154 4521 9155
TIME...MOT...LOC 1604Z 278DEG 33KT 4560 9206

ETA
Special weather statement, Aug 5, 11:16 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1116 AM CDT Mon Aug 5 2019

MNZ065>067-051645-
McLeod-Sibley-Renville-
1116 AM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SIBLEY...
SOUTHWESTERN MCLEOD AND EAST CENTRAL RENVILLE COUNTIES...

At 1116 AM CDT, a strong thunderstorm was located over Stewart, or 15
miles southwest of Hutchinson, moving east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Hector, Brownton, Buffalo Lake, Stewart, Sumter, New Auburn, Fernando
and Lake Marion Regional Park.

This includes U.S. Highway 212 between mile markers 90 and 115.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4457 9456 4476 9476 4487 9438 4465 9413
TIME...MOT...LOC 1616Z 251DEG 26KT 4470 9453

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:11 AM CDTSpecial Weather StatementMPXTodd34 min
Aug 5, 7:32 AM CDTSpecial Weather StatementMPXTodd43 min
Aug 5, 8:32 AM CDTSpecial Weather StatementMPXMille Lacs43 min
Aug 5, 8:54 AM CDTSpecial Weather StatementMPXKanabec36 min
Aug 5, 9:23 AM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs37 min
Aug 5, 9:47 AM CDTSpecial Weather StatementMPXRedwood43 min
Aug 5, 9:56 AM CDTSpecial Weather StatementMPXChisago34 min
Aug 5, 11:16 AM CDTSpecial Weather StatementMPXMcLeod29 min
Aug 5, 11:57 AM CDTSpecial Weather StatementMPXCarver, McLeod33 min
Aug 5, 12:19 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright41 min
Aug 5, 12:50 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey40 min
Aug 5, 1:13 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Hennepin, Ramsey, Washington47 min
Aug 5, 1:18 PM CDTSpecial Weather StatementMPXRamsey42 min
Aug 5, 1:43 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Washington47 min
Aug 5, 3:06 PM CDTSpecial Weather StatementMPXSherburne24 min
Aug 5, 3:40 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Wright35 min
Aug 5, 4:08 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin37 min
Aug 5, 4:15 PM CDTSpecial Weather StatementMPXWabasha30 min
Aug 5, 4:17 PM CDTSpecial Weather StatementMPXCarver, Hennepin, Ramsey, Washington43 min
Aug 5, 4:31 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott29 min
Aug 5, 4:32 PM CDTSpecial Weather StatementMPXSteele28 min
Aug 5, 4:36 PM CDTSevere Thunderstorm WarningMPXSteele24 min
Aug 5, 4:44 PM CDTSpecial Weather StatementMPXFaribault46 min
Aug 5, 4:46 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott44 min
Aug 5, 4:58 PM CDTSpecial Weather StatementMPXFreeborn47 min
Aug 5, 5:19 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice41 min
Aug 5, 5:44 PM CDTSpecial Weather StatementMPXWatonwan46 min
Aug 5, 5:55 PM CDTSpecial Weather StatementMPXMartin95 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.